Current Drug Safety

Dr. Seetal Dodd
University of Melbourne
Geelong, 3220
Australia

Back

A Case of Akathisia induced by Escitalopram: Case Report & Review of Literature

Author(s): Bishan Basu, Tanmoy Gangopadhyay, Nivedita Dutta, Bidyut Mandal, Sumitava De and Srikrishna Mondal

Affiliation: Department of Radiotherapy, B.S. Medical College, Bankura, West Bengal, India.

Keywords: Drug-induced Akathisia, Escilopram-induced EPS, SSRI-induced Akathisia, SSRI-induced EPS.

Abstract:

Although cases of Selective Serotonin Reuptake Inhibitor (SSRI) induced akathisia have often been reported in literature, this adverse effect has not adequately been mentioned in major pharmacology textbooks. As a result, SSRIinduced akathisia is very frequently under-recognized. A review of literature showed that almost all frequently used SSRIs such as Fluvoxamine, Fluoxetine, Sertraline, Citalopram have been reported to be causing akathisia. SSRI-induced restless legs syndrome and movement disorders have also been reported.

However, Escitalopram-induced akathisia is rare. In our review of literature, we could find only one single case of Escitalopram-induced severe akathisia. And this specific SSRI drug has rarely been implicated with occurrence of restless legs syndrome and extra-pyramidal side-effects like dytonia etc.

Here, we present a case of Escitalopram-induced severe akathisia - a 53year old female, who had developed severe akathisia after taking Escitalopram for a few days. According to the Barnes Akathisia Rating Scale (BARS), her Global Clinical Assessment of Akathisia Score was 5 i.e. severe akathisia. As per Naronjo Adverse Drug Reaction Scale the probability of association of this adverse reaction with Escitalopram was 7 (i.e. probable). Her symptoms continued in spite of prompt discontinuation of the drug. But, she improved rapidly with the use of Propranolol and Clonazepam. On the last follow-up, she was free from any symptoms.

As new generation antidepressants are rarely associated with extra-pyramidal symptoms, the recognition of such adverse effects requires a high index of suspicion. Early recognition of the symptoms and discontinuation of the offending agent along with supportive therapy like a short course of benzodiazepines, beta-adrenergic antagonists or anticholinergics may rapidly relieve the patient from this distressing symptom.

Order Reprints Order Eprints Rights & PermissionsPrintExport

Article Details

VOLUME: 9
ISSUE: 1
Page: [56 - 59]
Pages: 4
DOI: 10.2174/157488630901140224104651